Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Rudin's orthogonality problem
and the Nevanlinna counting function

Author: Paul S. Bourdon
Journal: Proc. Amer. Math. Soc. 125 (1997), 1187-1192
MSC (1991): Primary 30D50
MathSciNet review: 1363413
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\phi $ be a holomorphic function taking the open unit disk $U$ into itself. We show that the set of nonnegative powers of $\phi $ is orthogonal in $L^2(\partial U)$ if and only if the Nevanlinna counting function of $\phi $, $N_\phi $, is essentially radial. As a corollary, we obtain that the orthogonality of $\{\phi ^n: n=0,1,2,\ldots \}$ for a univalent $\phi $ implies $\phi (z) = \alpha z$ for some constant $\alpha $. We also show that if $\{\phi ^n: n=0,1,2,\ldots \}$ is orthogonal, then the closure of $\phi (U)$ must be a disk.

References [Enhancements On Off] (What's this?)

  • 1. Sheldon Axler, Paul Bourdon, and Wade Ramey, Harmonic function theory, Graduate Texts in Mathematics, vol. 137, Springer-Verlag, New York, 1992. MR 1184139
  • 2. Joseph A. Cima, Boris Korenblum, and Michael Stessin, ``On Rudin's Orthogonality and Independence Problem'', preprint.
  • 3. Peter L. Duren, Theory of 𝐻^{𝑝} spaces, Pure and Applied Mathematics, Vol. 38, Academic Press, New York-London, 1970. MR 0268655
  • 4. Matts Essén and Daniel F. Shea, On some questions of uniqueness in the theory of symmetrization, Ann. Acad. Sci. Fenn. Ser. A I Math. 4 (1979), no. 2, 311–340. MR 565881, 10.5186/aasfm.1978-79.0404
  • 5. M. Essén, D. F. Shea, and C. S. Stanton, A value-distribution criterion for the class 𝐿𝑙𝑜𝑔𝐿, and some related questions, Ann. Inst. Fourier (Grenoble) 35 (1985), no. 4, 127–150 (English, with French summary). MR 812321
  • 6. J. E. Littlewood, ``On inequalities in the theory of functions'', Proc. London Math. Soc. (2) 23 (1925), 481-519.
  • 7. Walter Rudin, Real and complex analysis, 2nd ed., McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1974. McGraw-Hill Series in Higher Mathematics. MR 0344043
  • 8. Joel H. Shapiro, The essential norm of a composition operator, Ann. of Math. (2) 125 (1987), no. 2, 375–404. MR 881273, 10.2307/1971314

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 30D50

Retrieve articles in all journals with MSC (1991): 30D50

Additional Information

Paul S. Bourdon
Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450

Received by editor(s): October 27, 1995
Additional Notes: The author’s research was supported in part by the National Science Foundation (DMS 9401206).
Communicated by: Theodore W. Gamelin
Article copyright: © Copyright 1997 American Mathematical Society